Tornadoes · United States · Georgia · 2009

EF0 tornado, East Juliette, Georgia, December 2, 2009

This EF0 tornado ran 1.5 miles across Jones County on December 2, 2009, touching down at 1:30 PM EST and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 2, 2009
Touchdown
1:30 PM EST (18:30 UTC)
Lifted
1:33 PM EST (18:33 UTC)
On the ground
3 minutes
Path length
1.5 miles (2.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Jones County
Touchdown point
33.086, -83.740
Lift-off point
33.100, -83.719
Record number
0912021230-01

What the Weather Service recorded

An intense closed upper low was rotating northeast from a mean central U.S. upper trough. A strong surface low was located across the lower Mississippi Valley and mid-Gulf coastal region, with a warm front extending eastward across central Georgia. Warm, moist Gulf air was surging north into central Georgia as the warm front moved northward. Strong dynamics combined with the increasingly unstable, moist air mass to produce widespread heavy rain and scattered strong thunderstorms. Several of the storms produced tornadoes across east central Georgia during the afternoon. Rainfall of 3 to 4 inches on saturated ground resulted in widespread river flooding for several days following this event.||In addition to the severe thunderstorms, tornadoes, and flooding, the strong dynamics associated with the system resulted in strong gradient winds in advance of the system. The strong winds blew trees down in some counties, especially across north and east Georgia. Baldwin and Bibb counties experienced strong gradient winds on the back side of a large rain area and in advance of a line of thunderstorms moving just to the northwest of these counties. At least five trees were down in northern Bartow county in northwest Georgia, also from strong gradient winds. The winds blew down some trees and power lines in these counties. RAWS observations verified a high wind warning (via local criteria of 45 mph) that was in effect for the higher elevations of north Georgia.

A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF0 tornado touched down in the Piedmont National Wildlife Refuge, approximately 2.5 miles east-southeast of East Juliette or 3.0 miles east of Juliette in northwest Jones county and then traveled northeast a little less than two miles to a point near 3.5 miles east of East Juliette. Maximum wind gusts were estimated to be 80 mph with the tornado path width estimated to be 100 yards. The tornado traveled through a largely unpopulated, forested area. Thus, damage was confined to from 50 to 100 mature pine trees that were snapped in half, mostly within the Piedmont Wildlife Refuge. Some of the damaged trees were near a cemetery.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:29 UTC and running to 21:09 UTC.

Issued (UTC)ExpiredProductOffice
06:00 UTC22:25 UTCFlood WatchFFC
09:00 UTC03:00 UTCWind AdvisoryFFC
18:29 UTC21:09 UTCTornado WatchFFC
18:44 UTC19:06 UTCTornado WarningFFC
00:00 UTC01:54 UTCFlood WarningFFC
03:27 UTC16:14 UTCFlood WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Dec 2, 3:47 AM EST, 9 hours 43 minutes earlier.

Area forecast discussion, Dec 2, 3:47 AM EST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 AM EST WED DEC 2 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
LATEST SURFACE ANALYSIS SHOWS THE MUCH ADVERTISED SURFACE LOW OVER
SOUTHERN MS WITH A WARM FRONT EXTENDED EASTWARD ALONG THE FL/GA
STATE LINE. MODELS REMAIN IN GOOD AGREEMENT...TAKING THE LOW INTO
CENTRAL KY BY EARLY THIS EVENING. SO FAR HAVE SEEN ALMOST AN 1 INCH
OF RAIN ACROSS THE FAR SW SECTIONS OF THE FORECAST AREA...WITH
ABOUT 1/4 TO 1/2 INCHES ELSEWHERE. RADAR SHOWS A LARGE BREAK IN
THE RAINS OVER SOUTH AND CENTRAL ALABAMA...WITH HEAVY RAIN AND
THUNDERSTORMS ALONG THE FLORIDA PANHANDLE...ALONG AND SOUTH OF THE
WARM FRONT. IF THIS TREND CONTINUES... EXPECT THE HEAVIEST RAINS
TO FALL OVER THE SOUTH CENTRAL...SOUTHEAST AND EAST CENTRAL SECTIONS
OF THE FORECAST AREA...GENERALLY ALONG AND SOUTH OF A COLUMBUS TO
ATHENS LINE. RAINFALL AMOUNTS MAY ONLY AVERAGE 1 TO 2 INCHES WITH
SOME ISOLATED 3 INCHES POSSIBLE...BUT STILL ENOUGH TO CAUSE
SIGNIFICANT RISES IN CREEKS...STREAMS AND RIVERS. CONFIDENCE IN
LOCATION AND AMOUNT OF HEAVIEST RAINFALL IS NOT HIGH ENOUGH TO
ADJUST THE CURRENT FLOOD WATCH...SO WILL LET THINGS RIDE AS IS
FOR NOW. THE SURFACE LOW HAS DEEPENED TO AROUND 987 MB...AND WITH
HIGH PRESSURE STILL OFF THE VA COASTS...EXPECT A VERY TIGHT
PRESSURE GRADIENT TO PRODUCE VERY GUSTY WINDS ACROSS THE FORECAST
AREA THIS MORNING AND AFTERNOON. HAVE POSTED A WIND ADVISORY FOR
MOST OF NORTH AND ALL OF CENTRAL GA...WITH A HIGH WIND WARNING FOR
THE HIGHER ELEVATIONS OF NORTH GA WHERE 35 MPH WINDS WITH HIGHER
GUSTS ARE POSSIBLE AS THE LOW TRACKS NORTHWARD ACROSS ALABAMA.

AS FOR SEVERE STORMS... SPC CONTINUES TO PAINT CENTRAL GA IN A
SLIGHT RISK FOR SEVERE STORMS...WITH DAMAGING WIND AND ISOLATED
TORNADOES THE MAIN THREAT. STRONG LOW LEVEL WIND SHEAR...COUPLED
WITH LOW CAPE VALUES NOSING UP BEHIND THE WARM FRONT...DOES
SUGGEST THE POTENTIAL FOR A FEW STRONG STORMS AND POSSIBLY A WEAK
TORNADO OR TWO...ESPECIALLY OVER THE SOUTH CENTRAL AND SW SECTIONS
OF THE FORECAST AREA WHERE MOST UNSTABLE CAPES OF 200-500 J/KG MAY
BE OBSERVED BEHIND THE WARM FRONT AS IT PUSHES NORTHWARD. WILL
PLAY IT SAFE AND ADD SEVERE WORDING IN ZONES...BUT ONLY FOR ZONES
GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON TO MILLEDGEVILLE
LINE.

THIS SYSTEM QUICKLY LIFTS NORTH BY THIS EVENING...WITH HIGH PRESSURE
BUILDING IN FROM THE WEST ON THURSDAY. EXPECT THIS COOL DOME OF
HIGH PRESSURE TO REMAIN IN CONTROL ON FRIDAY. OTHERWISE...WENT
WITH 100% POPS FOR TODAY AND A MAV/MET BLEND FOR HIGHS/LOWS
THROUGH THE SHORT-TERM.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS CONTINUES TO SHOW ANOTHER GULF LOW DEVELOPING OVER THE
CENTRAL GULF ON FRIDAY...THEN TRACKING EASTWARD ACROSS CENTRAL
FLORIDA ON SATURDAY. THIS WOULD SPREAD AMPLE CLOUDS AND RAIN
CHANCES NORTHWARD INTO GA OVER THE WEEKEND. HOWEVER...STILL PREFER
THE LESS AGGRESSIVE ECMWF...THAT DEVELOPS THE SURFACE LOW OVER THE
EASTERN GULF...AND TRACKS IT UP THE ATLANTIC COAST ON SATURDAY...
WITH MUCH LESS WEATHER IMPACT HERE OVER THE WEEKEND. HOWEVER...THE
STRONG UPPER DISTURBANCE THAT TRACKS ACROSS THE DEEP SOUTH AND
DEVELOPS THE SURFACE LOW WILL PROVIDE ENOUGH LIFT...AND PULL
ENOUGH GULF MOISTURE NORTHWARD TO WARRANT A SLIGHT TO LOW CHANCE
OF POPS ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. ALTHOUGH GUIDANCE
HAS WARMED FRIDAY NIGHT LOWS UP...THEY ARE STILL COLD ENOUGH TO
SUPPORT LIGHT SNOW OVER THE NORTHERN THIRD OF THE STATE... IF
ADEQUATE MOISTURE CAN BE POOLED AHEAD OF THE APPROACHING DISTURBANCE.
STILL SUSPECT THE DEEPER MOISTURE WILL REMAIN SOUTH OF THE COLDER
AIR... BUT WILL GO AHEAD AND MENTION LIGHT RAIN OR SNOW FOR NORTH GA
EARLY SATURDAY MORNING. OTHERWISE...EXPECT COOL HIGH PRESSURE TO
PREVAIL SUNDAY-MONDAY WITH INCREASING RAIN CHANCES BY TUESDAY AS
ANOTHER FRONTAL SYSTEM BEGINS TO KICK EAST OF THE PLAINS.

&&

.AVIATION...
RAIN EXPECTED TO CONTINUE THROUGH MOST OF TODAY AS LOW PRESSURE
TREKS ACROSS THE AREA. TIGHT PRESSURE GRADIENT BETWEEN THE LOW AND
HIGH PRESSURE TO OUR NE WILL KEEP WINDS 15-20 KTS WITH GUSTS
25-30KTS ACROSS MOST OF THE AREA THIS MORNING. LOW LEVEL WIND SHEAR
ALSO AN ISSUE THROUGH 18Z DUE TO 50KT WINDS AT 2KFT. IFR CIGS AND
VSBYS UNTIL AROUND 18Z...WITH CIGS BECOMING MVFR AS RAIN MOVES NE
AND OUT OF THE AREA. WIND SHIFT FROM SE TO SW WILL ACCOMPANY
INCREASE IN CIGS AROUND 23Z WITH SUSTAINED SPEEDS STILL 10-12KTS. BY
05Z THU WINDS SHOULD BE EAST WITH 20KT GUSTS RETURNING.

31/LEG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          54  42  56  35  53 / 100  20   5  10  10
ATLANTA         58  41  54  35  52 / 100  20   5  10  10
BLAIRSVILLE     50  36  47  31  48 / 100  30   5  10  10
CARTERSVILLE    56  40  53  32  51 / 100  20   5  10  10
COLUMBUS        64  45  59  38  55 / 100  10   5  10  10
GAINESVILLE     52  41  52  35  51 / 100  20   5  10  10
MACON           65  46  61  36  56 / 100  10   5  10  10
ROME            59  41  55  34  52 / 100  20   5  10   5
PEACHTREE CITY  60  40  53  31  51 / 100  10   5  10  10
VIDALIA         69  49  62  40  59 / 100  20   5   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DEKALB...
DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...FORSYTH...
GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKES...WILKINSON.

FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...
CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...
FAYETTE...FORSYTH...GLASCOCK...GREENE...GWINNETT...HALL...
HANCOCK...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHITE...WILCOX...WILKES...WILKINSON.

HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CATOOSA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

39/31
Hazardous weather outlook, Dec 2, 7:00 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST WED DEC 2 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
700 AM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL AND ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED
TODAY. SOME THUNDERSTORMS COULD BE SEVERE.

.SYNOPSIS...
LOW PRESSURE CENTERED OVER SOUTHERN ALABAMA THIS MORNING WILL TREK
NORTHEASTWARD ACROSS THE SOUTHEAST TODAY. THIS LOW PRESSURE SYSTEM
WILL PULL A WARM FRONT NORTHWARD ACROSS SOUTH AND PORTIONS OF
CENTRAL GEORGIA BY THIS AFTERNOON.

.PRIMARY HAZARDS...
PERIODS OF HEAVY RAIN ARE EXPECTED AND RAINFALL AMOUNTS OF 1 TO 3
INCHES COULD RESULT IN FLOODING. DAMAGING WINDS AND ISOLATED
TORNADOES ARE ALSO POSSIBLE...GENERALLY ALONG AND SOUTH OF A LINE
FROM COLUMBUS...TO MACON...TO MILLEDGEVILLE. STRONG GRADIENT WINDS
MAY ALSO CAUSE SOME DAMAGE.

.DISCUSSION...
AS THE WARM FRONT MOVES INTO PORTIONS OF CENTRAL GEORGIA THIS
AFTERNOON...INSTABILITIES WILL INCREASE ACROSS THE AREA. STRONG LOW
LEVEL WIND SHEAR ALONG WITH CAPE VALUES APPROACHING 500 BEHIND THE
FRONT...SUGGEST POTENTIAL FOR A FEW STRONG STORMS AND A POSSIBLE
WEAK TORNADO OR TWO. THE THREAT OF SEVERE WEATHER EXISTS GENERALLY
ALONG AND SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO
MILLEDGEVILLE.

HEAVIEST RAINFALL IS EXPECTED FROM COLUMBUS TO ATHENS AND
SOUTHWARD AS THE LOW PRESSURE SYSTEM MOVES OVER THE AREA.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED IN THIS
AREA...WITH ISOLATED HEAVIER AMOUNTS UP TO 3 INCHES.
CREEKS...RIVERS...AND STREAMS WILL RISE IN RESPONSE TO THIS
RAINFALL AND FLOODING COULD RESULT. FOR THE LATEST INFORMATION ON
FLOODING POTENTIAL...SEE THE LATEST FLOOD WATCH STATEMENT.

A STRONG PRESSURE GRADIENT BETWEEN THE LOW PRESSURE SYSTEM AND
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL PRODUCE GUSTY
CONDITIONS ACROSS THE AREA THROUGH THIS AFTERNOON. WINDS TO 25 MPH
CAN BE EXPECTED ACROSS MOST OF GEORGIA...WITH 35 MPH GUSTS
POSSIBLE IN THE HIGHER ELEVATIONS OF NORTH GEORGIA...AS THE LOW
TRACKS NORTHEASTWARD ACROSS ALABAMA. THESE GRADIENT WINDS MAY CAUSE
SOME DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION TODAY FOR
POSSIBLE ACTIVATION MAINLY ACROSS CENTRAL GEORGIA.

In the hours before

Special weather statement, Dec 2, 9:59 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 AM EST WED DEC 2 2009

GAZ080-091-092-103-021545-
959 AM EST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAIN IN
WEBSTER...SCHLEY...TAYLOR AND MARION COUNTIES UNTIL 1045 AM EST...

AT 954 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KIMBROUGH...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN ARE
LIKELY AS THIS STORM MOVES ACROSS WEBSTER...SCHLEY...TAYLOR AND
MARION COUNTIES THROUGH 1045 AM EST. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE KIMBROUGH...PRESTON...SEMINOLE...CHURCH
HILL...DRANEVILLE...PUTNAM...WALLS CROSSING...BUENA
VISTA...DOYLE...CONCORD...MURRAYS CROSSROADS...TAZEWELL...FIVE
POINTS...CEDAR CREEK AND RUPERT.
Special weather statement, Dec 2, 10:46 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 AM EST WED DEC 2 2009

GAZ069-080-081-021630-
1046 AM EST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TAYLOR...CRAWFORD
AND UPSON COUNTIES UNTIL 1130 AM EST...

AT 1045 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUPERT...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TAYLOR...
CRAWFORD AND UPSON COUNTIES THROUGH 1130 AM EST. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE RUPERT...CHARING...BUTLER...FICKLING
MILL...KNOXVILLE...ROBERTA...SALEM...MUSELLA...LOGTOWN AND
YATESVILLE.
Special weather statement, Dec 2, 11:12 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1112 AM EST WED DEC 2 2009

GAZ062-074>076-021700-
1112 AM EST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WASHINGTON...
JEFFERSON...GLASCOCK AND WARREN COUNTIES UNTIL NOON EST...

AT 1108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WARTHEN TO HARRISON...MOVING NORTHEAST AT
60 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
WASHINGTON...JEFFERSON...GLASCOCK AND WARREN COUNTIES THROUGH NOON
EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TENNILLE...
SANDERSVILLE...HARRISON...WARTHEN...RIDDLEVILLE...DOWNS...HAMBURG
STATE PARK...DAVISBORO...AGRICOLA...MITCHELL...BEALL SPRINGS...
JEWELL...FIVE POINTS...GRANGE AND EDGEHILL.
Special weather statement, Dec 2, 12:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EST WED DEC 2 2009

GAZ032>034-043>046-053>057-021945-
1244 PM EST WED DEC 2 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN SPALDING...COWETA...
FAYETTE...HENRY...CLAYTON...ROCKDALE...DOUGLAS...DEKALB...COBB...
GWINNETT AND FULTON COUNTIES UNTIL 245 PM EST...

AT 1236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE WIDESPREAD SHOWERS WITH RAIN HEAVY AT TIMES IN AN AREA
FROM NEWNAN TO MARIETTA TO LAWRENCEVILLE TO GRIFFIN. MOVEMENT WAS
TO THE NORTHEAST AT 45 MPH.

RAINFALL AMOUNTS AROUND TWO INCHES HAVE ALREADY OCCURRED IN THE
AREA WITH ANOTHER INCH EXPECTED BY 245 PM EST. DRIVERS SHOULD USE
CAUTION AS THE HEAVY RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS AND TEMPORARY STREET FLOODING IN URBAN AREAS ARE
ALSO LIKELY DUE TO SLOW OR CLOGGED DRAINS FROM LEAVES.
Local storm report, Dec 2, 1:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EST WED DEC 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG 2 NW MACON              32.86N 83.68W
12/02/2009                   BIBB               GA   COUNTY OFFICIAL

            POWER LINES DOWN ON AYERS DRIVE.

&&

JLF
Local storm report, Dec 2, 1:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
118 PM EST WED DEC 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG 2 NW MACON              32.86N 83.68W
12/02/2009                   BIBB               GA   COUNTY OFFICIAL

            POWER LINES DOWN ON AYERS ROAD.

&&

JLF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

6.5 hours before the tornado, 78 km from the path. December 2, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76533, lifted condensation level 466 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 743 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76533 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
55 kt
0-1 km storm-relative helicity
743 m²/s²
0-3 km storm-relative helicity
956 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.5 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

5.5 hours after it, 78 km from the path. December 3, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 69 joules per kilogram, CIN -1, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-12-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 174 square meters per square second, 0 to 6 km bulk shear 101 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
102 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
101 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Macon/Lewis Wilson (MCN), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:37 UTC160° 10 kt1004.7RA
16:53 UTC170° 9 kt171004.1RA
17:09 UTC160° 10 kt181003-RA
17:24 UTC150° 8 kt1002-RA
17:29 UTC160° 9 kt171001.7-RA
17:31 UTC160° 9 kt171001.7UP
17:50 UTC170° 19 kt261001-RA
17:53 UTC170° 23 kt391001.4-RA
18:04 UTC170° 19 kt311001RA
18:11 UTC180° 19 kt351001RA
18:20 UTC190° 23 kt381001-SN
18:53 UTC6866190° 14 kt231002.4-RA
19:53 UTC6765190° 14 kt231002RA BR
20:13 UTC66.264.4190° 8 kt161002.4-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 58 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:00 UTCNON-TSTM WND DMG2 Nw MaconBibb, GAPOWER LINES DOWN ON AYERS DRIVE.
18:20 UTCTSTM WND DMG5 Se ForsythMonroe, GALIKELY TORNADO. SOME MINOR HOME DAMAGE. SOME TREE TOPS WERE BROKEN OFF. THERE WAS A RELATED CAR CRASH WITH INJRIES AT THE INTERSECTION OF GA 87 AND ROCK QUARRY ROAD. DAMAGE STARTED NEAR THE INTERSECTION OF GOSE AND CALLA
18:22 UTCTSTM WND DMG5 Se ForsythMonroe, GAMINOR DAMAGE TO 2 HOMES INCLUDING DAMAGE TO SIDING... GUTTERS AND TELEVISION ANTENNAE. TWO OUTBUILDINGS WERE DESTROYED. 5 PINE TREES HAD TOPS BROKEN OFF. THERE WAS A RELATED CAR CRASH WITH INJRIES AT THE INTERSECTION OF
18:30 UTCTSTM WND DMG2 E JulietteJones, GAPOSSIBLE TORNADO. SOME TREES AND POWER LINES DOWN EAST OF JULIETTE.
18:30 UTCTORNADO2 Nnw Jarrell PlantatioJones, GAEF0 TORNADO WITH WINDS AROUND 80 MPH OCCURRED ON THE PIEDMONT WILDLIFE REFUGE. 50 TO 100 TREES WERE BLOWN DOWN ALONG A PATH 2 MILES LONG AND 100 YARDS WIDE. TORNADO PATH BEGAN 2 MILES NNW OF THE JARRELL PLANTATION AND EN
18:34 UTCTSTM WND DMG10 S MonticelloJasper, GAPOSSIBLE TORNADO. TREES DOWN ALONG HWY 11 SOUTH, FULLERTON PHILLIPS, AND WENUT. TOTAL NUMBER UNKNOWN AT THIS TIME.
18:55 UTCTORNADO 05 Wnw EatontonPutnam, GAA WEAK TORNADO RATED EF-0 WITH WINDS UP TO 85 MPH TOUCHED DOWN IN A FORESTED AREA APPROXIMATELY 4.3 MILES WEST OF EATONTON. THE TORNADO TRAVELED ABOUT 1.5 MILES WITH A PATH WIDTH OF 100 YARDS BEFORE LIFTING ABOUT 3.5 MIL
19:05 UTCTORNADO 11 Wnw RuddenPutnam, GATORNADO RATED EF-1 WITH WINDS TO 90 MPH TOUCHED DOWN NEAR LITTLE RD AND HARMONY RD APPROX 8.2 MILES NNE OF EATONTON. THE TORNADO TRAVELED ENE 1.5 MILES WITH A PATH WIDTH OF 100 YARDS BEFORE LIFTING 9 MILES NNE OF EATONTO
19:10 UTCTSTM WND DMG3 E Flat RockPutnam, GASTRAIGHT LINE WINDS ACCELERATED OVER THE NORTHERN END OF LAKE SINCLAIR WITH SPEEDS UP TO 80 MPH CAUSING DAMAGE TO A MOBILE HOME ON TWISTING HILL DR. A LOOSELY ATTACHED SCREENED PORCH WAS RIPPED OFF THE HOME AND THROWN 20
20:00 UTCFLOOD3 E ForsythMonroe, GANINE ROADS CLOSED. JOE CHAMBERS ROAD WAS WASHED AWAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of December 2, 2009

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 27:32 AM CSTEF0Okaloosa, FL0.050
December 21:55 PM ESTEF0Putnam, GA1.7100$100,000
December 22:02 PM ESTEF0Putnam, GA0.8100$120,000
December 22:15 PM ESTEF0Coffee, GA3.2100
December 22:45 PM ESTEF1Bacon, GA0.7100$3.0 million
December 23:15 PM ESTEF2Pierce, GA5.14402

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.